Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 66, NWS Topeka, KS

August 26, 2019Jefferson County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 26, 2019, 10:34 AM CDT for Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2019, 10:34 AM CDT (15:34 UTC)
Expired
Aug 26, 2019, 1:00 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS53 KTOP 261534
FFWTOP
KSC087-261800-
/O.NEW.KTOP.FF.W.0066.190826T1534Z-190826T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1034 AM CDT Mon Aug 26 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northern Jefferson County in northeastern Kansas...

* Until 100 PM CDT.

* At 1032 AM CDT, emergency management reported up to one and half 
  feet of water over a one mile stretch of road south of Winchester. 
  Up to three inches of rain have already fallen. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Valley Falls, Oskaloosa, McLouth, Ozawkie, Nortonville and
  Winchester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3924 9559 3942 9559 3942 9518 3918 9518

$$

BD
1 follow-up statement
162 
WGUS73 KTOP 261755
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1255 PM CDT Mon Aug 26 2019

KSC087-261805-
/O.EXP.KTOP.FF.W.0066.000000T0000Z-190826T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-
1255 PM CDT Mon Aug 26 2019

...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON COUNTY WILL EXPIRE
AT 100 PM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3924 9559 3942 9559 3942 9518 3918 9518

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:38 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 26, 6:38 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 AM CDT Mon Aug 26 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 335 AM CDT Mon Aug 26 2019

There are several forecast challenges in the short term. A weakening
storm complex was working east-southeast across southern South
Dakota and northern Nebraska early this morning associated with a
shortwave digging into this region. Objective analysis has a near
999 mb surface low over eastern Colorado though the pressure
gradient over eastern Kansas is quite weak. Locations that cleared
Sunday afternoon have seen low cloud and some fog develop, however
there is also a field of stratus around 5000 feet AGL indicated on
IR satellite and observations making modest east to northeast
progress over eastern Kansas. The cold front associated with the
northern wave is somewhat ill-defined in part due to the MCS.

The last several RAP and HRRR runs have indicated elevated
thunderstorm development occurring overhead near 12Z as a moderate
low-level jet increases. The aforementioned higher deck of cloud
indicates good saturation near the jet level, but there is also a
rather warm layer suggested to exist about the jet, but enough
downstream forcing is also indicated for little elevated CIN later
this morning. Have kept the chance PoPs for much of the area this
morning with at least minor concern for some hail production in
effective shear near 40 knots. Patchy to areas of fog will likely
continue through dawn but increasing mixing downstream of the
approaching front should see the low cloud and fog slowly diminish
this morning, though confidence in scouring is lower than normal
with backed flow continuing. Timing of the cold front through
central and eastern Kansas remains difficult to pin down, but even
the slowest solutions clear the boundary out of the CWA by early
evening. Mixing of an increasingly-moist lower troposphere brings
dewpoints into the middle to perhaps upper 70s in southern locations
for a very unstable airmass to be in place ahead of the front. All
guidance continues to rapidly weaken any remaining capping as the
front passes though there is a variety of solutions in convection
coverage and intensity. At least moderate PoPs are in order for
southern and eastern locations in the mid afternoon to early
evening. Winds veering to the west by 500 mb create an environment
supporting at least initial supercell storms with low-level shear
enough for some tornado potential. Deep moisture and weak winds
aloft should bring more linear updrafts with time. Immediate post-
frontal northwest winds could approach 35 knots with a decent
pressure gradient in its wake. The late evening to overnight hours
should be quiet.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM CDT Mon Aug 26 2019

The subsequent wave tracking southeast through the trough Tuesday
and Tuesday night continues to look moisture-starved and the dry
forecast continues through the mid-week. Precip chances increase for
the late week into the weekend as the next front settles into the
area in the continued northwest flow over the central portions of
the CONUS. Temperatures should remain to be somewhat below late-
August normals save some pre-frontal warmer values Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 638 AM CDT Mon Aug 26 2019

Overall only minor changes to the going forecast. Main concerns
are ceiling and visibility trends at TOP and FOE though another
area of IFR clouds over central Kansas could impact MHK as well.
Still expect some improvements through the day though exact timing
is uncertain. Elevated convection this morning should be weak with
more impactful storms possible around 22Z at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Aug 26, 4:25 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
425 AM CDT Mon Aug 26 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-270930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
425 AM CDT Mon Aug 26 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Areas of fog are possible this morning across parts of east-
central and northeast Kansas.

Thunderstorms are possible across the entire area through early
afternoon. Thunderstorm chance end from northwest to southeast
during the mid-afternoon to mid-evening hours. Some of the storms
could be severe, with the greatest chances for severe storms being
southeast of a line from Council Grove to Oskaloosa from 3 PM to
8 PM. Large hail, damaging winds, and a few tornadoes will be
possible in this area. Hail up to around an inch in diameter could
occur with a few storms this morning into the early afternoon.

Minor river flooding on the Big Blue River near Blue Rapids will
continue through the end of the week. Minor river flooding may
occur on a few rivers in north central Kansas today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the mid afternoon to early
evening hours in east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 26, 9:13 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
913 AM CDT Mon Aug 26 2019

KSZ010-261445-
Marshall-
913 AM CDT Mon Aug 26 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL MARSHALL COUNTY...

At 913 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Blue Rapids, moving southeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marysville, Blue Rapids, Frankfort, Axtell and Beattie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3986 9624 3984 9624 3957 9637 3956 9639
      3957 9654 3971 9676 3993 9655
TIME...MOT...LOC 1413Z 310DEG 33KT 3975 9660

BD
Special weather statement, Aug 26, 9:29 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 AM CDT Mon Aug 26 2019

KSZ024-026-039-040-055-261500-
Shawnee-Jefferson-Douglas-Jackson-Osage-
929 AM CDT Mon Aug 26 2019

...SPECIAL WEATHER STATEMENT FOR JEFFERSON...EASTERN SHAWNEE...
NORTHWESTERN DOUGLAS...NORTHEASTERN OSAGE AND SOUTHEASTERN JACKSON
COUNTIES...

At 929 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Valley Falls to 5 miles west
of Topeka. Movement was southeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Topeka, Valley Falls, Oskaloosa, Tecumseh, Richland, Perry, McLouth,
Meriden, Hoyt, Ozawkie, Lecompton, Clinton, Winchester, Pauline,
Williamstown, Perry Lake, Grantville, Clinton Lake and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 351 and 355.
 Kansas Turnpike between mile markers 172 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3879 9547 3901 9590 3944 9559 3943 9557
      3942 9557 3942 9552 3932 9518 3919 9518
TIME...MOT...LOC 1429Z 305DEG 43KT 3944 9550 3903 9578

BD
Special weather statement, Aug 26, 9:37 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Topeka KS
937 AM CDT Mon Aug 26 2019

KSZ010>012-023-024-261500-
Pottawatomie-Brown-Jackson-Nemaha-Marshall-
937 AM CDT Mon Aug 26 2019

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN POTTAWATOMIE...SOUTHERN
NEMAHA...JACKSON...SOUTHWESTERN BROWN AND SOUTHEASTERN MARSHALL
COUNTIES...

At 937 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Netawaka to near Blaine. Movement was
southeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Holton, Blaine, Frankfort, Onaga, Wetmore, Emmett, Denison,
Circleville, Corning, Netawaka, Soldier, Havensville, Goff, Wheaton,
Lillis and Potawatomi Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 9557 3942 9557 3942 9559 3938 9559
      3923 9623 3969 9656 3973 9570
TIME...MOT...LOC 1437Z 322DEG 47KT 3957 9573 3953 9640

BD
Special weather statement, Aug 26, 10:00 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
1000 AM CDT Mon Aug 26 2019

KSZ026-040-261530-
Jefferson-Douglas-
1000 AM CDT Mon Aug 26 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN JEFFERSON AND CENTRAL
DOUGLAS COUNTIES...

At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Williamstown, moving east at 45 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lawrence, Eudora, Perry, Lecompton and Williamstown.

This includes Kansas Turnpike between mile markers 194 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3896 9543 3918 9535 3917 9518 3913 9518
      3913 9519 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506 3879 9506
TIME...MOT...LOC 1500Z 283DEG 44KT 3904 9524

BD
Special weather statement, Aug 26, 10:13 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1013 AM CDT Mon Aug 26 2019

KSZ024-026-039-040-261545-
Shawnee-Jefferson-Douglas-Jackson-
1013 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...EASTERN SHAWNEE...
NORTHERN DOUGLAS AND SOUTHERN JACKSON COUNTIES UNTIL 1045 AM CDT...

At 1013 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Easton to near Perry Lake to 6
miles east of Delia. Movement was southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Topeka, Lawrence, Valley Falls, Oskaloosa, Tecumseh, Perry, McLouth,
Meriden, Hoyt, Ozawkie, Lecompton, Winchester, Mayetta, Pauline,
Williamstown, Perry Lake, Grantville and Potawatomi Reservation.

This includes the following highways...
 Interstate 70 near mile marker 355.
 Kansas Turnpike between mile markers 175 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3892 9522 3895 9572 3935 9599 3938 9555
      3942 9524 3942 9518 3897 9519 3896 9517
      3898 9516 3897 9513 3897 9511 3896 9510
      3896 9508 3898 9508 3899 9506 3896 9506
TIME...MOT...LOC 1513Z 324DEG 36KT 3927 9515 3919 9545 3921 9585

BD
Local storm report, Aug 26, 10:31 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1031 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     FLASH FLOOD      WINCHESTER              39.32N 95.27W
08/26/2019                   JEFFERSON          KS   EMERGENCY MNGR

            7TH STREET CLOSED WITH 18 INCHES OF WATER
            OVER THE ROAD.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:45 AM CDTSpecial Weather StatementTOPWashington30 min
Aug 26, 7:12 AM CDTSpecial Weather StatementTOPMarshall33 min
Aug 26, 8:19 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington56 min
Aug 26, 8:58 AM CDTSpecial Weather StatementTOPJackson32 min
Aug 26, 9:13 AM CDTSpecial Weather StatementTOPMarshall32 min
Aug 26, 9:26 AM CDTAreal Flood AdvisoryTOPMarshall3 hr
Aug 26, 9:29 AM CDTSpecial Weather StatementTOPJefferson, Shawnee31 min
Aug 26, 9:37 AM CDTSpecial Weather StatementTOPJackson, Pottawatomie23 min
Aug 26, 9:52 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Nemaha2 hr
Aug 26, 10:00 AM CDTSpecial Weather StatementTOPDouglas30 min
Aug 26, 10:13 AM CDTSpecial Weather StatementTOPJefferson, Shawnee32 min
Aug 26, 10:25 AM CDTAreal Flood AdvisoryTOPJefferson3 hr
Aug 26, 10:44 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee3 hr
Aug 26, 11:03 AM CDTSpecial Weather StatementTOPFranklin, Osage27 min
Aug 26, 11:24 AM CDTSpecial Weather StatementTOPFranklin36 min
Aug 26, 1:59 PM CDTRiver Flood WarningTOPMarshall29 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.